MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL

BECTON DICKINSON & CO. (SPARKS) BD BBL¿ MACCONKEY II AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Model Number 221270
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that prior to using bd bbl¿ macconkey ii agar there was contamination of seven plates.No patient impact reported.The following information was provided by the initial reporter: "customer reports the plate was contaminated upon delivery.Bacteria - colony color was pink.20 count received, pulled 7 from use.".
 
Additional Manufacturer Narrative
H.6.Investigation summary: during manufacturing of material 221270, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 3125043 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history record was reviewed, and no other complaints have been taken on batch 3125043.Retention samples from batch 3125043 were not available for inspection.Twenty plates from batch 3125043 were returned as two unopened sleeves shipped in a box with paper padding.Plates were inspected and 0/20 plates had microbial growth (time stamps 0306 and 0330).Two photos also were received for investigation.One photo features the batch information from a carton label of batch 3125043.The other photo shows the bottom of a plate from batch 3125043 (time stamp 0733) with growth in the plate.This complaint can be confirmed.Bd has identified a contamination trend for this product and the investigation found opportunities for bioburden reduction in the manufacturing process.A capa (corrective and preventative actions) has been initiated and involves implementing additional cleaning events and evaluation of manufacturing procedures focused on in-process bioburden reduction.Additional trainings are part of the implementation with an ongoing training review for cleaning processes.Improvement in observation of contamination is expected as the capa progresses.Bd will continue to trend complaints for contamination.H3 other text : see h.10.
 
Event or Problem Description

Brand Name
BD BBL¿ MACCONKEY II AGAR
Common Device Name
CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
jennifer suh
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key17346747
Report Number1119779-2023-00784
Device Sequence Number6941244
Product Code JSI
UDI-Device Identifier10382902212703
UDI-Public10382902212703
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date07/28/2023
Device Model Number221270
Device Catalogue Number221270
Device Lot Number3125043
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2023
Supplement Date Received by Manufacturer12/12/2023
Initial Report FDA Received Date07/18/2023
Supplement Report FDA Received Date01/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/05/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown